Maryland, 2022Hail and Damaging Wind in Maryland, May 1, 2022
May 1, 2022 · NWS LWX · 2 events in 1 county or zone
An isolated thunderstorm produced some minor wind damage and large hail across far western Maryland during the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced some minor wind damage and large hail across far western Maryland during the evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 1, 2:32 PM EST, 5 hours 34 minutes earlier.
Area forecast discussion, May 1, 2:32 PM EST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
332 PM EDT Sun May 1 2022
.SYNOPSIS...
A warm front will lift northward into the area this evening. A
cold front will pass through tonight into tomorrow. Another
cold front will pass through the area on Wednesday. An area of
low pressure will approach the area from the west toward the end
of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current surface analysis shows a vertically stacked and highly
occluded area of low pressure centered over northern Wisconsin.
The occlusion extends southeastward toward the western shores of
Lake Erie, with a trailing cold front extending southward
across the Ohio/Tennessee Valleys, and a warm front extending
southeastward toward our area. As of 3 PM the front extends
southward along the Allegheny Front toward southwestern Virginia
and then eastward across southern Virginia.
Over the course of the day, the vertically stacked low will
slowly drift northeastward toward the UP of Michigan. Low-level
southerly flow downstream of the low will encourage gradual
warming/moistening, which will cause the warm front to continue
to lift northward into our area. Most model solutions are
converging toward the front reaching a position from around CBE
to CJR to EZF by this evening, which should allow for surface
destabilization to the south and west of those locations. This
same area very closely corresponds to the area with a marginal
risk for severe thunderstorms from SPC. Further north and east,
most model guidance shows conditions remaining stable at the
surface, with some limited elevated instability present. This
will make thunderstorms possible there as well, but they aren't
expected to be severe, with the stable layer in place at the
surface.
Current radar imagery shows a large area of showers with a few
embedded elevated thunderstorms across the eastern half of the
forecast area. This activity should act to keep conditions
stable at the surface across those areas, while also providing
some beneficial rains. Some breaks of sunshine are starting to
develop in the wake of that activity across western portions of
the forecast area. This is allowing some limited surface
heating and resultant surface destabilization to occur. In the
absence of any well defined surface or upper air features,
forcing for ascent will largely be driven by daytime heating in
the wake of the showers/storms currently on radar. This casts
doubt on how much additional activity will develop across
southern and western locations late this afternoon into this
evening. If storms were to form, model forecast soundings show
around 500 J/kg of instability developing, which when coupled
with around 40 knots of shear could lead to a localized and
conditional threat for some stronger storms.
By early this evening, the actual surface cold front will
progress eastward toward the Allegheny Front. This could
potentially provide a more focused opportunity for
thunderstorms, but the boundary will be moving into the area
just after sunset, so we may start to stabilize by then. Showers
will continue to be possible until this front clears the area
during the second half of the overnight.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
By tomorrow, the aforementioned upper low will have sheared out
into more of an open wave as it passes to our north over PA
tomorrow morning, and then off to our northeast tomorrow
afternoon. Clouds will gradually clear out through the morning,
giving way to mostly sunny skies during the afternoon. A
westerly breeze will accompany warm temperatures, with highs
topping out in the mid 70s to lower 80s for most.
A weak area of high pressure will build overhead tomorrow night
before the next disturbance approaches from the west late in
the day Tuesday. This will lead to increasing cloud cover, and
potentially a few afternoon showers, especially to the west of
the Blue Ridge. Better chances for showers and potentially a
thunderstorm or two will overspread the area Tuesday night.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A cold front will cross the area late Wednesday. Showers and
t-storms seem likely with frontal passage. 0-6km shear is weak
between 20-25 kt and the best instability is fcst across far
southern areas (600-1000 J/kg). There appears to be a small risk
of severe wx mainly across southern zones bordering AKQ's CWA.
A closed upper system over the mid MS Valley Fri will track
slowly ewd across the central Appalachians and southern VA
Saturday night through Mother's Day into early next week. This
system will bring an unsettled wx pattern with multiple
opportunities for rain while keeping temperatures on the cool
side. EPS guidance shows the Fri night -Sat time frame as the
potentially wettest period with reasonable worst case scenario
of 1.5 to 2.5 inches of rain with most likely amounts of around
three quarters of an inch.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Predominantly low-end VFR or MVFR ceilings are expected through the
remainder of the day. Showers and thunderstorms will move through
the area through this evening. These showers and storms may cause
some brief interruptions at the terminals, but predominantly VFR
conditions are anticipated. Showers and thunderstorms will move out
tonight, but ceilings will lower as the precipitation moves out. IFR
conditions appear likely at DCA, BWI, IAD and MTN, and possible at
CHO and MRB. Conditions should quickly improve to VFR during the
early-mid morning hours tomorrow and remain VFR through
tomorrow evening. Most solutions maintain VFR conditions through
tomorrow night and into Tuesday, but the NAM tries to push some
marine influence and sub-VFR ceilings into the area late Monday
night. That appears to be an outlier at the moment.
Showers and thunderstorms likely Wed across all terminals with a
small risk of severe weather at KCHO. Fair weather Thu with
rain returning again by Fri afternoon. Some flight restrictions
are possible by then.
&&
.MARINE...
Winds are expected to reach low-end SCA levels in channeled south to
southeasterly flow this afternoon into this evening across the lower
Tidal Potomac and the adjacent wider waters of the bay. Elsewhere,
sub SCA southeasterly flow is expected. After this evening, winds
will remain sub-SCA in nature through Tuesday, before potentially
approaching SCA levels in southeasterly flow Tuesday night. Winds
will be westerly tomorrow before turning easterly tomorrow night and
southeasterly on Tuesday.
SCA conditions likely Wed through Thu in both the pre-frontal
and post-frontal environment and again Fri night through the
weekend.
&&
.TIDES/COASTAL FLOODING...
Southeasterly flow today will result in elevated water levels.
Most sites should stay below flood stage, but DC may reach minor
flood stage Monday morning. Water levels will likely rise again
toward the end of the week as low pressure system brings
onshore flow.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ534-
537-543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...LFR
AVIATION...LFR/KJP
MARINE...LFR/KJP
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, May 1, 3:16 PM EST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
416 PM EDT Sun May 1 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-022030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
416 PM EDT Sun May 1 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-022030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
416 PM EDT Sun May 1 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A severe thunderstorm with damaging wind gusts and large hail is
possible through this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-022030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
416 PM EDT Sun May 1 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A severe thunderstorm with damaging wind gusts and large hail is
possible through this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CJL
Thunderstorm Wind, Garrett
- When
- May 1, 8:06 PM EST
- Where
- Garrett County, 1.42 mi SSE of Neeler Glade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.612, -79.468
A tree blew down onto wires near the intersection of White Rock Road and White Rock Crosscut Road.
Hail, Garrett
- When
- May 1, 9:15 PM EST
- Where
- Garrett County, 0.9 mi SE of Elden
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.620, -79.390
Quarter size hail was reported south of Friendsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012075, 1012076.